Dangers of Mixing OTC Cold, Pain Meds Greatly Underestimated

With winter well underway, patients may need a refresher on the dangers of double dosing on OTC remedies for their colds and headaches.

With winter well underway, patients may need a refresher on the dangers of double dosing on OTC remedies for their colds and headaches.

Five consumer surveys recently conducted by researchers in California found that most consumers are unaware that taking 2 or more OTC cold medicines and pain relievers could lead to severe liver damage and other health risks.

“People don’t really completely understand the potential risks. Even when they knew they were double dosing, they really didn’t think it was much of a problem,” stated study co-author Jesse Catlin, an assistant professor of marketing at California State University.

The main problem with mixing OTC cold medications and painkillers is that repeated dosages of acetaminophen exceeding the daily maximum can lead to liver damage. In fact, unintentional acetaminophen overdose results in 30,000 hospitalizations per year.

Of note, the Institute for Safe Medication Practices included acetaminophen on its list of error-prone medications.

The implications of lackadaisical use of acetaminophen are widespread, as it is included in more than 600 prescription and OTC products, and the vast majority of US adults turn to those OTC remedies because of their convenience and low cost.

Those choosing ibuprofen and naproxen over acetaminophen aren’t off the hook, however, as overdosing on these ingredients can increase the risk of gastrointestinal bleeding or kidney issues.

Pharmacists should raise OTC drug safety awareness by encouraging patients to carefully read drug labels, check for active ingredients, and avoid taking OTC acetaminophen products in combination with their prescription medications.

But adults are not the only consumers who should be targeted in these education efforts, as national surveys of parents and sixth graders revealed that about half of teenagers are self-medicating with OTC drugs, even though they lack information on proper use.

National Council on Patient Information and Education executive vice president Ray Bullman told Pharmacy Times that these knowledge gaps could have harmful consequences.

“All medicines—including OTCs—pose some potential risks, [and] this is especially true when mixed with drugs or alcohol,” Bullman said. “Oftentimes, tweens and teens’ misuse is triggered by lack of information, as well as feelings of invincibility.”

The FDA is engaged in an ongoing effort to reduce the risk of acetaminophen-related liver damage.